Representative Image
Representative Image

High doses of Viagra can cause extensive visual disturbances

ANI | Updated: Feb 07, 2020 17:22 IST

Washington D.C. [USA], Feb 7 (ANI): A recent study differs from the commonly held view that Sildenafil is a medicine that can treat erectile dysfunction with minimal side effects. Researchers of Frontiers in Neurology have found that the highest recommended dose of Viagra can lead to visual disturbances.
Color vision impairment and light sensitivity are some of the most common side-effects witnessed among men who have consumed Viagra in such dosages.
Erectile dysfunction can have significant psychological consequences for men who are affected by it, and it can make fulfilling sexual relationships more difficult to achieve.
Sildenafil, more commonly known by its tradename Viagra, became available in 1998 as a treatment for erectile dysfunction. It soon became the fastest-selling drug in history, demonstrating the phenomenal demand for treatments that enhance sexual performance.
Dr Cuneyt Karaarslan of the Dunyagoz Adana hospital in Turkey noticed a pattern in 17 male patients who attended the hospital.
In the new study, Karaarslan reports that the patients suffered numerous visual disturbances, including abnormally dilated pupils, blurred vision, light sensitivity, and color vision disturbances, which included intensely blue-colored vision with red/green color blindness.
All 17 patients had taken Sildenafil for the first time, and all took the highest recommended dose of 100 mg. None of the men had been prescribed the medication. The visual side-effects began once the drug took effect and was still present when the men arrived at the clinic 24-48 hours later.
"Many men use non-prescription performance-enhancing drugs to help with sexual anxiety and erectile dysfunction," said Karaarslan, adding, "For the vast majority of men, any side-effects will be temporary and mild. However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users."
So, why were these men susceptible to such long-lived side-effects? It may be possible that a small subsection of the population does not break sildenafil down and eliminate it from the body efficiently, leading to very high concentrations in the blood compared with most users.
These men also took the highest recommended dose of sildenafil on their first time taking the drug. Starting with a lower dose may have meant less severe side-effects. In addition, taking the drug under medical supervision would likely have meant that the men would not have used such a high dose on their first time.
"Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated," concluded Karaarslan. (ANI)

iocl
iocl